Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 131, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 30, 2012, 6:22 PM MDT for Yuma County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2012, 6:22 PM MDT (00:22 UTC)
- Expired
- Jul 30, 2012, 7:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
838
WUUS53 KGLD 310022
SVRGLD
COC125-310100-
/O.NEW.KGLD.SV.W.0131.120731T0022Z-120731T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT MON JUL 30 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL YUMA COUNTY IN NORTHEAST COLORADO...
* UNTIL 700 PM MDT
* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
OTIS...OR 12 MILES SOUTHEAST OF AKRON...AND WAS MOVING EAST AT 30
MPH.
* LOCATIONS IMPACTED INCLUDE...
YUMA...HEARTSTRONG AND ECKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4031 10238 3981 10243 3989 10281 4000 10281
4001 10280 4032 10280
TIME...MOT...LOC 0021Z 283DEG 26KT 4009 10297
WIND...HAIL 70MPH 1.00IN
$$
LUNDQUIST2 follow-up statements
233
WWUS53 KGLD 310038
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT MON JUL 30 2012
COC125-310100-
/O.CON.KGLD.SV.W.0131.000000T0000Z-120731T0100Z/
YUMA CO-
638 PM MDT MON JUL 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL YUMA
COUNTY UNTIL 700 PM MDT...
AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
OTIS...OR 9 MILES WEST OF YUMA...AND WAS MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
YUMA...HEARTSTRONG AND ECKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4031 10238 3981 10243 3989 10281 4000 10281
4001 10280 4032 10280
TIME...MOT...LOC 0037Z 283DEG 26KT 4009 10285
WIND...HAIL 70MPH 1.00IN
$$
LUNDQUIST390
WWUS53 KGLD 310100
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT MON JUL 30 2012
COC125-310110-
/O.EXP.KGLD.SV.W.0131.000000T0000Z-120731T0100Z/
YUMA CO-
700 PM MDT MON JUL 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YUMA COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
LAT...LON 4031 10238 3981 10243 3989 10281 4000 10281
4001 10280 4032 10280
TIME...MOT...LOC 0100Z 283DEG 26KT 4005 10264
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:10 PM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 30, 2:10 PM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT MON JUL 30 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 144 PM MDT MON JUL 30 2012 14Z WATER VAPOR IMAGERY INDICATED LARGE ANTICYCLONIC CIRCULATION IN PLACE ACROSS THE SOUTHERN PLAINS...WITH SMALL SHORT WAVE TROUGH MOVING TO THE SOUTHEAST ACROSS EASTERN CWA. 12Z RAOBS INDICATING SOME COOLING FROM 24 HOURS AGO...ESPECIALLY AT DDC AND LBF. LAPSE RATES BTWN H75 AND H6 REMAINED FAIRLY STEEP...ESPECIALLY AT DDC. AT THE SFC...FRONTAL ZONE APPEARED TO BE WELL TO THE SOUTH OF THE CWA WITH SMALL AREA OF OUTFLOW MOVING ACROSS THE GLD CWA HELPING TO AID IN THE DEVELOPMENT OF WEAK SHOWERS IN THE SOUTHEAST CWA. REST OF TODAY/TONIGHT...WITH WEAK SFC FLOW AND PRESENCE OF LARGE SCALE RIDGING...DIFFICULT TO REALLY KEY IN ON ANY LARGE SCALE FORCING FOR ASCENT WITH ANY AFTERNOON CONVECTION EITHER DEVELOPING OVER HIGHER TERRAIN OR ALONG WEAK SFC TROUGH DEVELOPING ACROSS EASTERN COLORADO. SO FAR...SFC TROUGH NOT READILY APPARENT TO THE WEST WITH MOST NOTABLE CONFLUENCE ACROSS NORTHERN CWA...LIKELY CAUSED BY LAST NIGHTS PRECIPITATION. SO FAR CU IN THIS AREA APPEARS VERY SHALLOW AND WITH TEMPS BEING HELD DOWN SOMEWHAT...DO NOT EXPECT THIS AREA TO BE A LOCATION WHERE WIDESPREAD PRECIP DEVELOPS...BUT THINK AT LEAST AN ISOLATED THREAT IS WARRANTED THROUGH 02Z. AS THUNDERSTORMS DEVELOP...MAIN CONCERN WILL BE HOW FAR EAST THEY CAN PROPAGATE WITH 0-3KM WIND SHEAR/CORFIDI VECTORS GENERALLY FAVORING AN EASTWARD PROGRESS...BUT WITH INSTABILITY AXIS ORIENTED MORE NORTH TO SOUTH HAVE DOUBTS ABOUT HOW FAR EAST THINGS WILL GET WHICH IS SUPPORTED BY SHARP EAST/WEST GRADIENT NOTED IN SREF DATA. FOR THE TIME BEING...THINK KEEPING COVERAGE IN THE SCATTERED RANGE WILL SUFFICE AND WANT TO HOLD OFF GOING ANY HIGHER UNTIL CONVECTION STARTS TO DEVELOP. TOMORROW...OVERALL SIMILAR PATTERN EXPECTED WITH LIGHT EAST-SOUTHEASTERLY FLOW EXPECTED ACROSS MUCH OF THE AREA THROUGH THE DAY. UNLIKE TODAY...DIV Q FIELDS INDICATING SOME LARGE SCALE FORCING FOR ASCENT PRESENT AS WEAK SHORT WAVE TROUGH MOVES OVER TOP OF RIDGE AXIS AND INTO THE AREA. DIV Q FIELDS INDICATE LARGE SCALE FORCING FOR ASCENT WILL BE MAXIMIZED OVER THE NORTHWEST CWA...COLLOCATED WITH BEST LOW LEVEL FORCING AND INSTABILITY. THINK A FORECAST SIMILAR TO THE PAST FEW DAYS WITH POPS INCREASING IN THE 21-00Z TIME RANGE IS IN ORDER WITH BEST CHANCES IN THE NORTHWEST. WITH LIGHT EASTERLY FLOW AND POTENTIAL FOR OUTFLOW FROM OVERNIGHT PRECIP IN THE AREA HAVE BACKED OFF HIGH TEMPS A FEW DEGREES WITH VALUES SIMILAR TO TODAY. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 210 PM MDT MON JUL 30 2012 THURSDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE THROUGH THE EVENING AS LARGE SCALE ASCENT BUILDS INTO THE AREA. FOR NOW I HAVE KEPT MAX POPS 50 ACROSS THE NW PART OF THE CWA AROUND 03Z...WITH COVERAGE DECREASING AS ACTIVITY MOVES EAST. H5 RIDGE WILL BEGIN TO FLATTEN IN RESPONSE TO SEVERAL UPPER LOWS MOVING ACROSS SOUTHERN CANADA BEGINNING THURSDAY. MEAN FLOW ACROSS THE NORTHERN PLAINS WILL BE OUT OF THE WEST...WITH A SERIES OF SHORTWAVE TROUGHS MOVING NORTH OF OUR CWA AND ASSOCIATED COLD FRONTS APPROACHING THE AREA. THERE IS STILL QUITE A BIT OF DIFFERENCE BETWEEN GUIDANCE ON TIMING/LOCATION OF THESE FEATURES...SO I KEPT POPS LIMITED TO 20/30 THROUGH THIS WEEKEND. TEMPERATURES WILL WARM BACK TO AROUND 100 WEDNESDAY...WITH TEMPERATURES IN THE UPPER 80S/LOW 90S SATURDAY BEHIND A COLD FRONT PROGGED TO MOVE THROUGH THE REGION FRIDAY NIGHT AND H5 HEIGHTS LOWERING IN RESPONSE TO RIDGE DETERIORATING. BY EARLY NEXT WEEK THE RIDGE ACROSS THE SOUTHERN CONUS WILL BEGIN BUILD BACK TO THE NORTH...WITH DIFFERENCES BETWEEN ECMWF AND GFS/GEFS ON STRENGTH AND AMPLITUDE OF RIDGE. REGARDLESS OF SOLUTION A RETURN TO THE DRY/VERY HOT PATTERN SEEMS LIKELY WITH 100 DEGREE TEMPERATURES RETURNING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1120 AM MDT MON JUL 30 2012 MAIN ISSUE FOR THIS TAF CYCLE WILL BE CHANCE OF THUNDERSTORMS AND ASSOCIATED IMPACTS AS VFR CONDITIONS AND LIGHT WINDS EXPECTED TO PREVAIL ACROSS AREA THROUGH MUCH OF THE PERIOD. WITH SFC FLOW VERY WEAK...TOUGH TO REALLY IDENTIFY AREAS WHERE SFC CONVERGENCE WOULD FAVOR THUNDERSTORM DEVELOPMENT...BUT BASED ON AVAILABLE DATA THINK EASTERN COLORADO/DUNDY COUNTY NEBRASKA MOST LIKELY AREA FOR INITIATION. GIVEN EXPECTED STORM MOVEMENT AND ORIENTATION OF AVAILABLE INSTABILITY...THINK GLD WILL HAVE A BETTER CHANCE OF BEING IMPACTED THAN MCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...DR AVIATION...JRM
Hazardous weather outlook, Jul 30, 10:40 AM MDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT MON JUL 30 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT MON JUL 30 2012 /1140 AM CDT MON JUL 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF EASTERN COLORADO DURING THE AFTERNOON HOURS AND MOVE TO THE EAST SOUTHEAST THROUGH THE EVENING HOURS. A FEW SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL. HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE WEDNESDAY AFTERNOON GENERALLY EAST OF THE COLORADO KANSAS BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM MDT ALONG AND WEST OF THE KANSAS AND COLORADO BORDER. JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:25 PM MDT | Special Weather Statement | GLD | Kit Carson | 20 min |
| Jul 30, 6:33 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 42 min |
| Jul 30, 7:09 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 66 min |
| Jul 30, 7:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 56 min |
| Jul 30, 7:57 PM MDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jul 30, 8:11 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 64 min |
| Jul 31, 5:01 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| Jul 31, 5:17 PM MDT | Special Weather Statement | GLD | Kit Carson | 18 min |
| Jul 31, 5:37 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Jul 31, 5:56 PM MDT | Special Weather Statement | GLD | Kit Carson | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.